PDA

View Full Version : How much Benadryl is too much?


OpalCat
05-25-2002, 08:44 AM
I've been fighting this really obnoxious rash (I guess it's hives, but it doesn't seem like it) for the last several days. Now, I have a long, long, long history of hives. I've been to lots of doctors. They've ruled out stress, allergies, and just about everything else. One dermatologist actually told me that every so often my body chemical rhythms line up "just so" to where I'm mildly incompatable with myself. I'm inclined to believe him.

So anyway, usually I've ended up making lots of trips to the ER for Benadryl and Epinepherin shots, but this time I'm just taking oral Benadryl. 4 at a time. And it's working.

It's a high dose, but not dangerous.... I think.

How long can I keep this up before it gets dangerous?

Broomstick
05-25-2002, 11:12 AM
I presume those 4 pills you're taking are each the standard 25 mg dose? That means 100 mg at a time.

Been having the urge to nap a lot lately?

When I was much younger and my allergies were not as well controlled I would take 100 mg doses for as long as 2 months at a time. Eventually, I'd stop feeling drowsy. When I stopped taking them, I wouldn't sleep for 3 days. What fun.

So, 100 mg 4 times a day probably won't hurt you but it is most definitely a sign something is wrong. Please let me suggest you consult a doctor on this, unless you've already been down that road.

I think nowadays they are more likely to prescribe a Prenidsone "taper" dose (high dose, then gradually lower ones for a week or so). This may or may not be better for your body, but certainly if you have to operate heavy machinery or do a lot of driving this medication will be less hazardous to those around you.

Of course, Prednisone has side effects as well. Some people tolerate it better than others, and my observation is that men tolerate it better than women. Only a doctor should be prescribing it, or high doses of Benadryl. I'm not saying any of these drugs will cure your problem, or even help a lot. Certainly, if this is an autoimmunue problem Prednisone or a related drug is something to consider. Or there may be something else going on. I am not a doctor. This is not medical advice, just random musing on the problem.

Good luck. Hope you stop itching soon.

Squink
05-25-2002, 12:08 PM
Hie thee down to the public library and look up the maximum doses in the PDR. (All I found online was for the liquid form, but maybe DDG can do better ?)
Also, you can buy diphenhydramine (benadryl) anti-itch gel over the counter. Supposedly it works like the cortisone cremes, but without the down-side.

Violet
05-25-2002, 12:34 PM
I wouldn't drive taking that stuff.

Joey P
05-25-2002, 07:36 PM
Look for it on a drug website. Drugs as in intoxicating drugs. They'll tell you the dose it takes to trip of of Diphenhydramine HCl. Just make sure you stay well under that doesage. Okay, I just checked and it said 8-12 pills to trip, so taking 4 at a time is probably okay. And since you said that it hasn't been doing anything (as far as intoxicating effects) you're probably okay. If you have anymore questions, I would suggest asking a pharmacist.

OpalCat
05-25-2002, 07:42 PM
Just so people can rest easy, I'm not driving, I don't operate heavy machinery, etc. :) I don't even work outside the home.

miatachris
05-25-2002, 09:18 PM
From the nih/toxnet:

PROBABLE ORAL LETHAL DOSE (HUMAN) 5-50 MG/KG, BETWEEN 7 DROPS & 1 TEASPOONFUL. /HYDROCHLORIDE/
[Gosselin, R.E., R.P. Smith, H.C. Hodge. Clinical Toxicology of Commercial Products. 5th ed. Baltimore: Williams and Wilkins, 1984.,p. II-378]**PEER REVIEWED**


The upshot of this is that the lethal dose of benadryl is between 5-50mg/kg. If a normal adult is 50kg, that means 250-2500mg.

Know this - more is not necessarily better. The Seinfeld joke of "figure out what will kill me and then back it off just a bit" is just that - a joke. I daresay 100mg of benadryl is not hurting you, but the extra 50mg is probably not helping, either.

The reasons drugs are judged safe for OTC use are these:

(1) The drug will not hurt someone who does not have the problem it is designed to treat

(2) The drug will not hurt someone who uses it in quantities or duration far beyond that recommended in the labeling

(3) Hi, Opal!

(4) The drug actually is effective for the use on the labeling


IMO, you're inside the margin of safety. If you insist on overdosing OTCs, benadryl is at least a very well-known chemical. Going outside the range with claritin or zyrtec would be much more dangerous.


My advice is to drop back to 50mg every 4 hours and try that for a few days. Give the drug a chance at its real dose, you might be surprised and save a few bucks in the bargain.


Long-term OTC use (greater than 1-2 months) should be discussed with your doctor. If nothing else, he needs to know you have that much benadryl on board.

miatachris, R.Ph.
Ole Miss '95
Play Dixie! PLAY DIXIE!